Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 2, 2016, 1:22 AM EDT for Durham County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2016, 1:22 AM EDT (05:22 UTC)
- Expired
- Jul 2, 2016, 2:15 AM EDT
- In force
- 53 min
- Issued by
- NWS Raleigh, NC
County Durham County, NC
The radar
The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1819 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
448 WWUS82 KRAH 020522 SPSRAH SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 122 AM EDT SAT JUL 2 2016 NCZ007-008-024-025-041-020615- WAKE NC-PERSON NC-DURHAM NC-ORANGE NC-GRANVILLE NC- 122 AM EDT SAT JUL 2 2016 ...AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT PORTIONS OF NORTH CENTRAL WAKE...SOUTHEASTERN PERSON...NORTHERN DURHAM... NORTHEASTERN ORANGE AND SOUTHERN GRANVILLE COUNTIES UNTIL 215 AM EDT... AT 121 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN NEAR ROUGEMONT...OR 10 MILES NORTHEAST OF HILLSBOROUGH...MOVING EAST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DURHAM...CREEDMOOR...BUTNER...ROUGEMONT...STEM...LAKE BUTNER... LAKE MICHIE...FALLS LAKE STATE REC AREA...AND GORMAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING. && LAT...LON 3620 7852 3594 7863 3611 7908 3628 7901 TIME...MOT...LOC 0521Z 287DEG 14KT 3618 7896 $$ WSS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 1, 9:28 PM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 1, 9:28 PM EDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 928 PM EDT FRI JUL 1 2016 .SYNOPSIS... A frontal boundary will become nearly stationary over central NC Saturday through Monday. && .NEAR TERM /through Tonight/... As of 928 PM Friday... The skies were mostly clear across central NC at mid-evening. The temperatures were in the mid 70s to mid 80s with very high dew points in the mid to upper 70s in areas that have had the heavy rain of recent days. Tonight is a nice break from the recent evenings of strong to severe storms, even through it is uncomfortable given the high humidity for some. THe only real trigger or focus for isolated convection is the surface lee trough that is currently tucked up against the foothills and far NW Piedmont. This is where the threat of isolated convection will be located. For the overnight, other that an isolated shower or thunderstorm chance through midnight or so over the NW Piedmont, the skies will be mostly clear. Patchy fog is again a good bet in areas that have wet ground. Lows 70-75, except upper 60s in the NW. && .SHORT TERM /Saturday and Saturday night/... As of 325 PM Friday... Precip chances start to increase late Sat into Sat night. The frontal zone is expected to sink a bit south and east across our northern and western sections and sharpen up as mid level shortwave energy streaks from the Midwest eastward across the OH valley and mid-Atlantic region. This will provide a focus for pooling of low level moisture over NC, with strengthening 925 mb moisture transport and rising PW projected to peak at 1.8-2.0" Sat night. Deep layer bulk shear will be increasing to 25-35 kts (best north) with the southern edge of the westerlies just to our north, but mid level lapse rates will be quite poor especially across the north, which will greatly limit CAPE values and reduce the threat of strong or severe storms particularly across the northern half. PW continues to increase on most models Sat night especially along and just south of the surface frontal zone, while shortwave energy zipping by just to our north may provide a shot of weak but important dynamic lift over the far northern CWA. Persistent storm clusters and training cells should boost the threat for locally heavy rains and potential for urban and small stream flooding as we head through late Sat and Sat night. Will top out pops in the 50-60% range, mainly from the Triangle north and east where the best combination of bulk shear, deep moisture, and low level mass convergence will reside. Expect highs of 87-93 Sat and lows of 67-73 Sat night. -GIH && .LONG TERM /Sunday through Friday/... As of 210 PM Friday... Models are still in agreement regarding a frontal zone stalled out over the area with deep westerly flow aloft that will allow for several opportunities for convection on Sunday through Tuesday afternoons during peak heating. CAPE values on some simulations have come in around 1500 J/Kg or higher in the eastern half of the CWA. In addition, bulk shear values of 20-30 kts were common with some time periods coming in about 30 kts. This indicates that when convection forms there is a chance for severe weather, in the form of both hail and damaging winds. SPC has a marginal risk at the moment for day 3 (Sunday). Forecast soundings look very wet through the column so damaging winds would be in the form of wet microbursts. With PW values above 2 inches, in the end it might be the heavy rain threat that is greatest during this time period. Especially with deep westerly flow aloft, there is a chance for training of cells which will present a possible flash flood threat. While all days and locations during this period will carry a threat for unsettled weather, The best chances for stronger storms will be in the eastern half of the CWA and the timing when conditions appear to be best at this point on Sunday and Monday afternoon but the addition of a 500 mb vort max moving through near the VA border may add a little more forcing to the equation on Sunday afternoon. Rainfall totals could easily eclipse a couple of inches if caught underneath heavy or training thunderstorms. That being said some places could see no rainfall given the convective nature of the precipitation. It will continue to be warm with high temperatures in the mid 80s Sunday and Monday and rising into the low 90s for Tuesday afternoon. After tuesday the deterministic models are a bit more low confidence in that the GFS pushes the frontal zone through the area, keeping us cooler, drier and more stable. On the other hand the ECMWF keeps the front over the area and central NC in the warm, moist, unstable atmosphere. At this time, trends have been to favor the ECMWF so will keep pops in the forecast but will hedge a little drier than previously forecast. Friday may be the driest day of the long term. Temperature wise, with the ECMWF solution, highs will stay in the low 90s but if the GFS solution becomes more favorable then temperatures could turn out to be cooler. && .AVIATION /00Z Saturday through Wednesday/... As of 630 PM Friday... 24-hr TAF Period: VFR conditions will prevail through the TAF period at all terminals with only a few potential exceptions. Exceptions include a possibility for isolated showers or storms through ~02Z this evening, a potential for sub-VFR fog or stratus early Sat morning (08-13Z), and a potential for isolated showers/storms once again by the end of the TAF period (late Sat aft/eve). Looking Ahead: A relatively active upper level pattern will result in little change in aviation conditions (i.e. similar to previous days) through mid next week. -Vincent && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Hartfield LONG TERM...Ellis AVIATION...Vincent
Hazardous weather outlook, Jul 1, 3:45 PM EDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 345 PM EDT FRI JUL 1 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-021100- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 345 PM EDT FRI JUL 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED TO NUMEROUS SHOWERS AND STORMS ARE EXPECTED SATURDAY AFTERNOON THROUGH SATURDAY NIGHT... ESPECIALLY AROUND THE TRIANGLE AND TO THE NORTH AND EAST. LOCALLY HEAVY RAINFALL AND TRAINING CELLS MAY LEAD TO FLOODING OF SMALL STREAMS... STREETS...AND OTHER URBAN AND FLOOD-PRONE AREAS. PERIODS OF SHOWERS AND STORMS ARE EXPECTED ACROSS CENTRAL NORTH CAROLINA SUNDAY NIGHT THROUGH TUESDAY NIGHT. DUE TO THE PRESENCE OF A VERY MOIST AIR MASS AND A DEEP WESTERLY FLOW... SHOWERS AND STORMS ARE LIKELY TO MOVE REPEATEDLY ACROSS THE SAME LOCATIONS... LEADING TO FLOODING OF STREETS AND POOR DRAINAGE AREAS. IN ADDITION... A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE... MAINLY ON SUNDAY AND MONDAY EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED DURING THE EXTENDED HOLIDAY WEEKEND.
In the hours before
Special weather statement, Jul 2, 1:22 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 122 AM EDT SAT JUL 2 2016 NCZ007-008-024-025-041-020615- WAKE NC-PERSON NC-DURHAM NC-ORANGE NC-GRANVILLE NC- 122 AM EDT SAT JUL 2 2016 ...AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT PORTIONS OF NORTH CENTRAL WAKE...SOUTHEASTERN PERSON...NORTHERN DURHAM... NORTHEASTERN ORANGE AND SOUTHERN GRANVILLE COUNTIES UNTIL 215 AM EDT... AT 121 AM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN NEAR ROUGEMONT...OR 10 MILES NORTHEAST OF HILLSBOROUGH...MOVING EAST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DURHAM...CREEDMOOR...BUTNER...ROUGEMONT...STEM...LAKE BUTNER... LAKE MICHIE...FALLS LAKE STATE REC AREA...AND GORMAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING. && LAT...LON 3620 7852 3594 7863 3611 7908 3628 7901 TIME...MOT...LOC 0521Z 287DEG 14KT 3618 7896 WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:00 AM EDT | Special Weather Statement | RAH | Durham, Franklin, Wake | 60 min |
| Jul 2, 3:00 AM EDT | Special Weather Statement | RAH | Halifax, Nash, Wake | 60 min |
| Jul 2, 2:39 PM EDT | Areal Flood Advisory | RAH | Anson, Richmond | 3 hr |
| Jul 2, 3:44 PM EDT | Special Weather Statement | RAH | Moore | 61 min |
| Jul 2, 4:01 PM EDT | Special Weather Statement | RAH | Hoke | 29 min |
| Jul 2, 4:40 PM EDT | Special Weather Statement | RAH | Lee | 65 min |
| Jul 2, 5:14 PM EDT | Special Weather Statement | RAH | Johnston | 46 min |
| Jul 2, 5:43 PM EDT | Special Weather Statement | RAH | Sampson | 47 min |
| Jul 2, 6:53 PM EDT | Special Weather Statement | RAH | Nash, Wilson | 52 min |
| Jul 2, 7:11 PM EDT | Special Weather Statement | RAH | Wayne | 49 min |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.